Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 286, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 27, 2003, 3:51 PM CDT for Montgomery County, Kansas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 27, 2003, 3:51 PM CDT (20:51 UTC)
- Expired
- Aug 27, 2003, 4:45 PM CDT
- In force
- 54 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Montgomery County, KS
The radar
The Tulsa radar (KINX), 102 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 8.9 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 545 J/kg
- Mixed-layer CIN
- -163 J/kg
- Mixed-layer LCL
- 1482 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 272051 SVRICT KSC125-272145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 351 PM CDT WED AUG 27 2003 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MONTGOMERY COUNTY IN SOUTHEAST KANSAS * UNTIL 445 PM CDT. * AT 351 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER TYRO...OR ABOUT 9 MILES WEST OF COFFEYVILLE...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR DEARING AROUND 400 PM CDT... 7 MILES NORTHWEST OF COFFEYVILLE AROUND 405 PM CDT... NEAR INDEPENDENCE AROUND 420 PM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 60 MILES AN HOUR... REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR MONTGOMERY COUNTY UNTIL 445 PM CDT. LAT...LON 3700 9595 3701 9569 3707 9552 3728 9579 $$ /COX NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 3:20 PM CDT, 31 minutes earlier.
Area forecast discussion, Aug 27, 3:20 PM CDT, 31 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE WICHITA KS 320 PM CDT WED AUG 27 2003 PRELIM NUMBERS... FCSTID = 19 ICT 72 97 70 85 / 10 10 50 50 HUT 70 98 68 84 / 10 10 50 50 EWK 71 98 69 84 / 10 10 50 50 EQA 71 97 70 85 / 20 10 50 50 WLD 72 97 71 85 / 20 10 50 60 RSL 68 98 65 82 / 10 30 40 20 GBD 69 98 66 83 / 10 20 50 30 SLN 71 99 66 83 / 10 20 50 30 MPR 70 98 68 84 / 10 10 50 50 CFV 72 97 71 85 / 20 10 50 60 CNU 71 97 70 85 / 20 10 50 50 K88 71 97 70 85 / 20 10 50 50 ----------------------------------------------------------------- 245 PM CDT WED AUG 27 2003 BIG STORY IS THE EXPECTED COOLDOWN FOR HOLIDAY WEEKEND, ALONG WITH DECENT CHANCE OF WIDESPREAD RAINFALL THURS NIGHT-SAT. WEAK WAVE OVER ERN/CTRL KS MAY PRODUCE FEW EVNG SHWRS...MAINLY IN SE KS. WILL MONITOR TRENDS DURING AFTERNOON...BUT CURRENTLY PLAN LOW POPS FOR FAR SRN/ERN COUNTIES IN FORECAST AREA...DRY ELSEWHERE. BIG CHANGES FOR FRI-MON. WATER VAPOR LOOP TELLS THE STORY...WITH LARGE VORTEX OVER NE PACIFIC...WILL DEVELOP RIDGING OVER WRN CANADA...AND REINFORCE TROUGH OVER ERN CANADA. MODELS DEVELOP DECENT HIGH PRESSURE OVER MT...WITH PUSH OF COOL AIR SOUTHWARD TO CTRL PLAINS. MODELS SIMILAR IN SHOWING COLD FRONT MOVING ACROSS CTRL/SRN KS THURS NIGHT OR FRIDAY. SO CONFIDENCE FAIRLY HIGH THAT THE COOLER AIR WILL MAKE IT TO OUR FORECAST AREA. WAVES IN WEAK SRN STREAM EXPECTED TO SET UP OVERRUNNING PATTERN ACROSS SRN KS/NRN OK JUST BEHIND SURFACE FRONT. THIS SHOULD FAVOR DECENT AREA OF PRECIPITATION FRI/SAT. BEST CHANCE WILL BE IN SRN KS BY FRI...WITH CHANCES LOWER FURTHER NORTH. AS FOR TEMPS...I DONT BUY THE LOWER TEMPS IN MOS GUIDANCE FOR TOMORROW. LOW-LEVEL THICKNESS FIELDS SUPPORT AT LEAST UPR 90S. COULD BE SOME COMPRESSIONAL WARMING WITH SW WINDS JUST AHEAD OF SURFACE FRONT. HIGHS WILL DEPEND ON CLOUD COVER...CURRENTLY ANTICIPATE ENOUGH SUN FOR HIGHS TO AT LEAST REACH UPR 90S. AS FOR FRIDAY/SATURDAY...VERY DIFFICULT...IF WE HAVE WIDESPREAD CLOUDS AND SOME PCPN, COULD BE MID 70S (PRETTY CLOSE TO RECORD MIN MAXES, WHICH ARE IN LOWER 70S IN SRN KS)...WITH ENOUGH SUN WED BE 85-90 FRI/ABOVE 80 SAT. ANTICIPATE BAND OF OVERRUNNING CLOUDS/PCPN ACROSS SRN HALF OF KS N OF COLD FRONT. FOR THIS PACKAGE, WILL GO WITH L/M 80S FRI...M/U 70S SAT...WHICH IS CLOSE TO SURROUNDING OFFICES. MORE EXTENSIVE CLOUDINESS/PCPN COULD LEAD TO LOWER HIGH TEMPS THAN FOST...NEXT SHIFT NEEDS TO CONSIDER THIS WITH NEXT FULL MODEL RUN. WILL DRY THINGS OUT SUN/MON...LOOKS LIKE GREAT HOLIDAY WEATHER-WISE WITH BELOW NORMAL TEMPERATURES. WILL TRY TO GET PRELIM NUMBERS OUT BEFORE 330 PM... WOLF .ICT... KS...NONE.
Hazardous weather outlook, Aug 27, 5:42 AM CDT, 10 hours 9 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-281030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 542 AM CDT WED AUG 27 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS TODAY AND THIS EVENING. THE COVERAGE OF ANY STORMS THAT FORM IS EXPECTED TO BE ISOLATED. HOWEVER, THE STORMS WILL BE CAPABLE OF BRIEFLY PULSING UP TO SEVERE LEVELS, WITH DAMAGING MICROBURST WINDS AS THE MAIN THREAT. HEAT INDICES OF AROUND 100 DEGREES ARE EXPECTED BETWEEN 2 PM AND 7 PM. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A COLD FRONT IS FORECAST TO MOVE VERY SLOWLY ACROSS THE REGION FRIDAY INTO SATURDAY. THERE WILL BE A CHANCE OF THUNDERSTORMS AS EARLY AS THURSDAY NIGHT. HOWEVER THE BEST CHANCES WILL BE FRIDAY THROUGH SATURDAY. THE FRONT APPEARS TO BE RELATIVELY STRONG, SO SOME OF THESE STORMS MAY BE SEVERE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT, DUE TO THE ISOLATED NATURE OF ANY STORMS THAT DEVELOP. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM JMC
In the hours before
Special weather statement, Aug 27, 11:21 AM CDT, 4 hours 30 minutes before
KSZ072-280424- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1121 AM CDT WED AUG 27 2003 ...COUNTY WIDE BURN BAN FOR ALLEN COUNTY HAS BEEN EXTENDED THROUGH SEPTEMBER 2ND... DRY WEATHER CONDITIONS CONTINUE AFFECT MUCH OF SOUTHEAST KANSAS. THEREFORE, THE COUNTY-WIDE BURN BAN FOR ALLEN COUNTY HAS BEEN EXTENDED UNTIL SEPTEMBER 2ND. EVERYONE IS REMINDED THAT OUTSIDE BURNING WITHIN ALLEN COUNTY IS PROHIBITED. FOR FURTHER INFORMATION REGARDING THE BURN BAN, CONTACT YOUR LOCAL FIRE CHIEF. CHANCE
Special weather statement, Aug 27, 11:24 AM CDT, 4 hours 27 minutes before
KSZ067-280426- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1124 AM CDT WED AUG 27 2003 ...COUNTY WIDE BURN BAN FOR RENO COUNTY HAS BEEN EXTENDED THROUGH SEPTEMBER 3RD... DRY WEATHER CONDITIONS CONTINUE AFFECT MUCH OF SOUTH CENTRAL KANSAS. THEREFORE, THE COUNTY-WIDE BURN BAN FOR RENO COUNTY HAS BEEN EXTENDED UNTIL SEPTEMBER 3RD. EVERYONE IS REMINDED THAT OUTSIDE BURNING WITHIN RENO COUNTY IS PROHIBITED. FOR FURTHER INFORMATION REGARDING THE BURN BAN, CONTACT YOUR LOCAL FIRE CHIEF. CHANCE
Local storm report, Aug 27, 12:44 PM CDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
1244 PM CDT WED AUG 27 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0455 PM SYLVAN GROVE KS 60 MPH TSTM WIND GUST
08/26/03 LINCOLN REPORTED BY TRAINED
SPOTTER
0550 PM PAWNEE ROCK KS 65 MPH TSTM WIND GUST
08/26/03 BARTON REPORTED BY TRAINED
SPOTTER
CHNearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.